Volume 12, no. 3Pages 28 - 41

On the Stability of Two-Dimensional Flows Close to the Shear

O.V. Kirichenko, S.V. Revina
We consider the stability problem for two-dimensional spatially periodic flows of general form, close to the shear, assuming that the ratio of the periods tends to zero, and the average of the velocity component corresponding to the ``long'' period is non-zero. The first terms of the long-wavelength asymptotics are found. The coefficients of the asymptotic expansions are explicitly expressed in terms of some Wronskians and integral operators of Volterra type, as in the case of shear basic flow. The structure of eigenvalues and eigenfunctions for the first terms of asymptotics is identified, a comparison with the case of shear flow is made. We study subclasses of the considered class of flows in which the general properties of the qualitative behavior of eigenvalues and eigenfunctions are found. Plots of neutral curves are constructed. The most dangerous disturbances are numerically found. Fluid particle trajectories in the self-oscillatory regime in the linear approximation are given.
Full text
long-wave asymptotics; stability of two-dimensional viscous flows; neutral stability curves.
1. Dolzhanskii F.V. Lektsii po geofizicheskoy gidrodinamike [Lectures on Geophysical Hydrodynamics]. Moscow, IVM RAN, 2006. (in Russian)
2. Andreev V.K. On the Solution of an Inverse Problem Simulating Two-Dimensional Motion of a Viscous Fluid. Bulletin of the South Ural State University. Series: Mathematical Modelling, Programming and Computer Software, 2016, vol. 9, no. 4, pp. 5-16. DOI: 10.14529/mmp160401
3. Sun-Chul Kim, Tomoyuki Miyaji, Hisashi Okamoto. Unimodal Patterns Appearing in the Two-Dimensional Navier-Stokes Flows Under General Forcing at Large Reynolds Numbers. Nonlinearity, 2017, vol. 28, no. 9, pp. 234-246.
4. Kalashnik M., Kurgansky M. Nonlinear Dynamics of Long-Wave Perturbations of the Kolmogorov Flow for Large Reynolds Numbers. Ocean Dynamics, 2018, vol. 68, pp. 1001-1012.
5. Meshalkin L.D., Sinai Ia.G. Investigation of the Stability of a Stationary Solution of a System of Equations for the Plane Movement of an Incompressible Viscous Liquid. Journal of Applied Mathematics and Mechanics, 1961, vol. 25, no. 6, pp. 1700-1705.
6. Yudovich V.I. Instability of Viscous Incompressible Parallel Flows with Respect to Spatially Periodic Perturbations. Numerical Methods for Problems in Mathematical Physics, 1966, Moscow, pp. 242-249. (in Russian)
7. Yudovich V.I. Natural Oscillations Arising from Loss of Stability in Parallel Flows of a Viscous Liquid under Longwavelength Periodic Disturbances. Fluid Dynamics, 1973, vol. 8, pp. 26-29.
8. Melekhov A.P., Revina S.V. Onset of Self-Oscillations upon the Loss of Stability of Spatially Periodic Two Dimensional Viscous Fluid Flows Relative to Long-Wave Perturbations. Fluid Dynamics, 2008, vol. 43, no. 2, pp. 203-216.
9. Revina S.V. Recurrence Formulas for Long Wavelength Asymptotics in the Problem of Shear Flow Stability. Computational Mathematics and Mathematical Physics, 2013, vol. 53, no. 8, pp. 1207-1220. DOI: 10.1134/S096554251306016X
10. Revina S.V. Stability of the Kolmogorov Flow and Its Modifications. Computational Mathematics and Mathematical Physics, 2017, vol. 57, no. 6, pp. 995-1012. DOI: 10.1134/S0965542517020130
11. Obukhov A.M. Kolmogorov Flow and Laboratory Simulation of It. Russian Mathematical Surveys, 1983, vol. 38, no. 4, pp. 113-126.